Thunderstorm Wind, Castro
- When
- August 9, 3:56 PM CST
- Where
- Castro County, Sunnyside
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.350, -102.300
A KVII-TV school net site in Sunnyside measured a wind gust to 67 mph.
Scattered thunderstorms developed across the southwestern Texas Panhandle on the afternoon of the ninth. One of these storms produced a microburst as it passed over Lamb and Castro Counties producing winds up to 67 mph and quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Scattered thunderstorms developed across the southwestern Texas Panhandle on the afternoon of the ninth. One of these storms produced a microburst as it passed over Lamb and Castro Counties producing winds up to 67 mph and quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 9, 2:11 PM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 311 PM CDT SUN AUG 9 2015 .SHORT TERM... STACKED HIGH PRESSURE CELL OVER E-CENTRAL TX IS ON TRACK TO CONTINUE ITS WESTWARD MIGRATION BEFORE SETTLING OVER THE LOCAL AREA BY MONDAY AFTERNOON. DESPITE THIS LACKLUSTER THEME...ADEQUATE MOISTURE ALOFT WILL REMAIN LARGELY UNDISTURBED OVER ALL BUT OUR SOUTHERN ZONES. AT PRESENT...A SURFACE TROUGH WAS FOCUSING FROM MULESHOE TO THE NERN PANHANDLE COINCIDENT WITH AN AXIS OF STEEPER MID-LEVEL LAPSE RATES. SATELLITE REVEALED AGITATED CU ORGANIZING ALONG AND AHEAD OF THIS TROUGH WHICH SHOULD MATURE INTO PULSE STORMS IN THE HOURS AHEAD. AROUND 1000 J/K OF MLCAPE AND DOWNDRAFT CAPE COULD FOSTER A FEW MICROBURSTS SIMILAR TO YESTERDAY WITH ISOLATED-TO-SCATTERED ACTIVITY PERSISTING THROUGH THE NIGHT AIDED BY SOME LOW LEVEL JET MECHANICS. MONDAY WILL SEE A DECAYING FRONTAL BOUNDARY EASE SOUTH ACROSS THE SOUTHERN PANHANDLE PERHAPS ACCOMPANIED BY SOME STORMS EARLY IN THE MORNING. BETTER PRECIP CHANCES SHOULD TAKE AIM ACROSS THE WESTERN PANHANDLE AND ESPECIALLY NORTHEAST NM LATER IN THE DAY AS WINDS IN THE LOWEST 12K FEET TURN SELY. THIS DEEP AND INCREASINGLY MOIST UPSLOPE COMPONENT COMBINED WITH RESIDUAL LL FRONTAL CONVERGENCE SEEMS REASONABLE FOR SOLID CHANCE POPS IN OUR FAR N-NW COUNTIES. SOME HEAVY RAIN IS NOT OUT OF THE QUESTION WITH PWATS AOA 1.2 INCHES AND SLOW STORM MOTIONS...BUT THIS THREAT PALES IN COMPARISON TO AREAS IN NORTHEAST NM WHERE THE 700MB MOISTURE ADVECTION COMPONENT IS PROGGED TO TAKE AIM. NO CHANGES TO MAX TEMPS TOMORROW AS GREATER CLOUDS IN OUR NW ZONES WILL STUNT THE DIURNAL TEMP RANGE MORE THAN THE ROLLING PLAINS. .LONG TERM... UPPER LEVEL RIDGE IS EXPECTED TO BE CENTERED OVERHEAD MONDAY EVENING WHILST VIGOROUS UPPER LEVEL LOW SLIDES DOWN THE PACIFIC NORTHWESTERN COAST. THE STRENGTH OF THE RIDGE IS EXPECTED TO BE SUFFICIENTLY STRONG TO HOLD THE LOW OFF THE PACIFIC NORTHWEST COAST AT LEAST THROUGH FRIDAY. AS THE HIGH SLOWLY RETROGRADES...FLOW WILL BECOME MORE NORTHERLY TO NORTHEASTERLY WITH TIME AND THIS SHOULD HELP COOL TEMPS A BIT IN THE LATTER EXTENDED. RAIN CHANCES DURING THE EXTENDED WILL EXIST FROM MONDAY EVENING INTO TUESDAY AS FRONTAL BOUNDARY SAGS INTO THE REGION. HIGHEST POTENTIAL WILL EXIST NORTH AND WEST. THINGS LOOK TO DRY OUT ON WEDNESDAY AND TSTM DEVELOPMENT NEAR THE ESCARPMENT APPEARS TO HAVE LESSENED. BY LATE FRIDAY...WEAK BACK DOOR FRONT APPEARS TO EDGE IN. THE SOLUTIONS APPEAR WETTER THAN YESTERDAY AND FCST DEPICTS THIS. GIVEN THE SYNOPTIC PATTERN IN PLACE...THERE IS SOME QUESTION AS TO WHETHER OR NOT THESE WEEKEND POPS WILL MATERIALIZE. AS SUCH...WILL KEEP PRECIP CHANCES LIMITED TO SLIGHT CHANCE. TEMPS SHOULD REMAIN MORE OR LESS SIMILAR WITH A PEAK AROUND THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 66 89 65 90 / 30 40 40 30 TULIA 67 90 68 87 / 30 30 20 30 PLAINVIEW 69 90 68 89 / 20 30 10 20 LEVELLAND 68 93 68 92 / 20 20 10 10 LUBBOCK 72 94 70 93 / 10 20 10 20 DENVER CITY 68 96 67 95 / 10 10 10 10 BROWNFIELD 68 94 69 94 / 10 10 10 10 CHILDRESS 74 96 74 93 / 10 20 10 20 SPUR 70 97 72 96 / 0 10 0 20 ASPERMONT 74 103 75 100 / 0 0 0 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 93/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 430 AM CDT SUN AUG 9 2015 TXZ021>044-100930- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 430 AM CDT SUN AUG 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
421 PM CDT SUN AUG 9 2015
TXZ022-028-092145-
LAMB TX-CASTRO TX-
421 PM CDT SUN AUG 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASTRO COUNTY AND
FAR NORTHEAST LAMB COUNTY UNTIL 445 PM CDT...
AT 420 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HART...OR 14 MILES SOUTH OF DIMMITT...MOVING NORTHEAST AT 5 MPH.
PEA SIZE HAIL...WIND GUSTS UP TO 50 MPH...BRIEF HEAVY RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HART AND NAZARETH.
LAT...LON 3459 10203 3431 10200 3431 10209 3427 10209
3426 10237 3439 10243
TIME...MOT...LOC 2120Z 246DEG 6KT 3435 10222
23SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
446 PM CDT SUN AUG 9 2015
TXZ022-028-092215-
LAMB TX-CASTRO TX-
446 PM CDT SUN AUG 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CASTRO COUNTY UNTIL 515
PM CDT...
AT 445 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF HART...OR 12 MILES SOUTH OF DIMMITT...MOVING NORTHEAST
AT 10 MPH.
DIME SIZE HAIL...WIND GUSTS UP TO 50 MPH...BRIEF HEAVY RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HART...EARTH AND SPRINGLAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK A SAFE SHELTER INSIDE A STURDY BUILDING.
&&
LAT...LON 3434 10200 3431 10209 3431 10210 3421 10238
3442 10247 3458 10218
TIME...MOT...LOC 2145Z 233DEG 7KT 3436 10229
23The Lubbock radar (KLBB), 89 km away, was scanning. The volume nearest the first event began at 21:54 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
A KVII-TV school net site in Sunnyside measured a wind gust to 67 mph.
A trained storm spotter reported hail to the size of quarters in Sunnyside. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586987, 586986.